Alabama, 2015

Ice Storm and Winter Weather in Alabama, February 16, 2015

February 16, 2015 · NWS HUN · 4 events in 4 counties and zones

A low pressure system moved east through the deep South producing areas of freezing rain and some sleet across northwest Alabama into southern middle Tennessee. Although far worse conditions occurred just north of Alabama, up to 1/4 inch of ice accumulation occurred in northwest Lauderdale County, and around 1/10 inch of ice accumulation was reported in Franklin, Colbert and Limestone Counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A low pressure system moved east through the deep South producing areas of freezing rain and some sleet across northwest Alabama into southern middle Tennessee. Although far worse conditions occurred just north of Alabama, up to 1/4 inch of ice accumulation occurred in northwest Lauderdale County, and around 1/10 inch of ice accumulation was reported in Franklin, Colbert and Limestone Counties. The freezing rain fell on the 16th during the morning and afternoon hours. Precipitation ended during the early evening after a brief mix of very light snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 16, 6:38 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 16, 6:38 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
638 AM CST MON FEB 16 2015

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 451 AM CST MON FEB 16 2015/
...WINTER STORM WARNING FOR SOUTHERN MIDDLE TENNESSEE...COLBERT AND
LAUDERDALE COUNTIES IN ALABAMA. WINTER WEATHER ADVISORY FOR THE
REMAINDER OF AREA EXCEPT FOR CULLMAN COUNTY...

THE SURFACE LOW THAT WILL BRING WINTER WEATHER TO THE AREA TODAY WAS
LOCATED IN THE ARKLATEX AREA THIS MORNING WITH AN INVERTED TROUGH
EXTENDING UP INTO OUR AREA. 06Z SOUNDINGS THIS MORNING FROM BMX
SHOWED A PRONOUNCED WARM NOSE JUST ABOVE THE SURFACE EXTENDING UP
THROUGH 750MB LAYER...WHICH WAS CAPTURED WELL ON NAM/RAP/GFS
FORECAST SOUNDINGS AND WOULD LEAD TO BETTER SUPPORT FOR THE SUGGESTED
PROFILE FOR OUR AREA LATER THIS AFTERNOON.

BELIEVE THE FOLLOWING SCENARIO WILL UNFOLD...THE PRECIP CURRENTLY IN
MS/TN/AR WILL SPREAD EAST OVER THE NEXT FEW HOURS AND MOVE INTO THE
VERY DRY AIR WE HAVE ACROSS NORTHERN ALABAMA. WITH TEMPS CURRENTLY AT
OR NEAR FREEZING...THE EVAPO COOLING WILL LOWER TEMPS AS THE
ATMOSPHERE SATURATES AND WE WILL SEE A PERIOD OF FREEZING RAIN/SLEET
NEAR SUNRISE THIS MORNING ACROSS THE ENTIRE AREA. THEN AS THE SURFACE
LOW MOVES CLOSER TO THE AREA THIS MORNING...STRONG WAA OUT AHEAD OF
THE LOW WILL CREATE A STRONG WARM NOSE JUST ABOVE THE SURFACE AND
PRECIP WILL CHANGE OVER TO A FREEZING RAIN/RAIN EVENT FOR AREAS SOUTH
OF A CHATTANOOGA TO MUSCLE SHOALS LINE...WITH FREEZING RAIN/SLEET
CONTINUING FOR AREAS NORTH OF THIS LINE.

THE FREEZING/RAIN SOUTH OF THIS LINE WILL CHANGE OVER TO ALL RAIN
AFTER 18Z AND CONTINUE AS ALL RAIN THROUGH THIS AFTERNOON AS SURFACE
TEMPERATURES RISE INTO THE MID TO UPPER 30S. THE AREAS NORTH OF THE
LINE ARE EXPECTED TO CONTINUE TO HOLD AT TO SLIGHTLY BELOW FREEZING
THROUGHOUT THE PERIOD. LATE THIS AFTERNOON AS THE LOW MOVES EAST OF
THE AREA AND COLD...DRY AIR MOVES IN...MOST PRECIP WILL CHANGE BACK
OVER TO FREEZING RAIN/SLEET/POSSIBLY SNOW FOR A PERIOD AROUND 00Z
THIS AFTERNOON/EVENING.

THE EXTENDED PERIOD OF AT OR BELOW FREEZING TEMPERATURES EXPECTED
ACROSS NW ALABAMA AND SOUTHERN MIDDLE TENNESSEE DURING THIS EVENT
COULD LEAD TO ICE ACCUMULATIONS UP TO 0.3 INCHES...AND HAVE ISSUED A
WINTER STORM WARNING AS A RESULT. THESE ACCUMULATIONS WILL CREATE
SLICK ROADS BUT MAY RESULT IN SOME POWER INTERRUPTIONS AS IT
ACCUMULATES ON TREES AND POWER LINES. THE REMAINDER OF THE AREA IS
EXPECTED TO RECEIVE AMOUNTS LESS THAN 0.25 INCHES AND HAVE DECIDED TO
KEEP THEM UNDER A WINTER WEATHER ADVISORY.

THE CONCERN WITH THE FORECAST IS THE LOCATION OF THE BELOW FREEZING
TEMPERATURES AND EXACTLY HOW STRONG THE WARM NOSE ABOVE THE SURFACE
WILL BE. IF GRADIENT OF BELOW FREEZING TEMPERATURES SHIFTS AT ALL WE
MAY NEED TO ADJUST THE WARNING/ADVISORY. ADDITIONALLY...THE HEAVY
RAINFALL EXPECTED WITH THIS SYSTEM MAY ALLOW A MIXING OF THE WARMER
TEMPERATURES ALOFT...DOWN TO THE SURFACE...WHICH WOULD HAVE AN IMPACT
ON EXPECTED ACCUMULATIONS.

LATER THIS WEEK ANOTHER ARCTIC AIRMASS WILL DESCEND ON NORTHERN
ALABAMA WITH TEMPERATURES WEDNESDAY NIGHT/THURSDAY MORNING EXPECTED
TO BE IN THE SINGLE DIGITS WITH SOME AREAS DROPPING BELOW ZERO. THESE
TEMPERATURES WILL COMBINE WITH BREEZY CONDITIONS TO PRODUCE
DANGEROUS WIND CHILLS.

WE WILL CONTINUE TO BE UNDER THE WINTER WEATHER GUN AS WE HEAD
TOWARDS THE WEEKEND WITH ANOTHER ROUND OF POSSIBLY RAIN/SNOW
SPREADING BACK INTO THE AREA.

STUMPF

&&

.AVIATION...
FOR 12Z TAFS...POOR AVIATION CONDITIONS ARE EXPECTED AS PRECIPITATION
BEGINS TO OVERSPREAD THE REGION AHEAD OF AN APPROACHING AREA OF LOW
PRESSURE. PRECIP WILL BEGIN AS -FZRAPL AT BOTH TERMINALS...BEFORE
TRANSITIONING TO RA AT HSV AND FZRA AT MSL LATER THIS MORNING. AS THE
LOW PRESSURE MOVES EWD THIS LATE THIS AFTN...LGT E TO SE FLOW FLOW
WILL SHIFT TO NNW AND STRENGTHEN ALLOWING COLD AIR TO INVADE THE
REGION ONCE AGAIN. PCPN WILL CHANGE BACK TO A MIX OF -FZRAPL BEFORE
ENDING AS -SN THIS EVENING. ONCE INTENSITY OF PCPN INCREASES...
CIGS/VSBYS WILL DETERIORATE TO IFR AND REMAIN IN THIS RANGE THRU END
OF TAF PERIOD.

70/DD

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALZ003>010.

     WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR ALZ001-002.

TN...WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 16, 5:27 AM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
527 AM CST MON FEB 16 2015

ALZ001>010-016-TNZ076-096-097-171115-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
527 AM CST MON FEB 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AN APPROACHING STORM SYSTEM WILL BRING A WINTRY MIX OF FREEZING RAIN
AND SLEET TO THE REGION THIS MORNING. THE PRECIPITATION WILL CHANGE
TO RAIN FOR MUCH OF THE REGION BY LATE MORNING...WITH THE ONLY
EXCEPTION BEING ACROSS FAR NORTHWEST ALABAMA AND SOUTHERN MIDDLE
TENNESSEE WHERE FREEZING RAIN IS EXPECTED FOR MOST OF THE DAY. A
WINTER STORM WARNING IS IN EFFECT THROUGH 6 PM CST FOR THIS REGION...
AND A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE
AREA...EXCEPT FOR CULLMAN COUNTY.

PRECIPITATION WILL BRIEFLY CHANGE BACK TO A MIX OF SLEET AND FREEZING
RAIN LATE THIS AFTERNOON AND THIS EVENING BEFORE ENDING AS SNOW
FLURRIES ON TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A SLIGHT CHANCE OF LIGHT SNOW OR FLURRIES ACROSS MOST OF THE
AREA ON TUESDAY NIGHT AND WEDNESDAY AS AN UPPER LEVEL DISTURBANCE
MOVES OVERHEAD. THE COLDEST AIRMASS OF THE WINTER SEASON WILL SPREAD
ACROSS THE AREA IN THE WAKE OF THIS DISTURBANCE...WITH LOWS IN THE
SINGLE DIGITS FOR MOST OF THE AREA WEDNESDAY NIGHT AND HIGHS IN THE
20S ON THURSDAY. WIND CHILLS WEDNESDAY NIGHT WILL BE BELOW ZERO FOR
ALL AREAS AND PERHAPS AS LOW AS 15 BELOW ZERO IN TENNESSEE.

ANOTHER STORM SYSTEM WILL IMPACT THE REGION LATE THIS WEEK...WITH
PRECIPITATION BEGINNING AS A WINTRY MIX OF RAIN AND SNOW FROM
THURSDAY NIGHT THROUGH FRIDAY NIGHT.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED IN SUPPORT OF WINTER WEATHER OPERATIONS.

70/DD

In the hours before

Special weather statement, Feb 16, 8:01 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
801 AM CST MON FEB 16 2015

ALZ016-161615-
CULLMAN-
INCLUDING THE CITY OF...CULLMAN
801 AM CST MON FEB 16 2015

...FREEZING RAIN POSSIBLE IN CULLMAN COUNTY...

A BRIEF PERIOD OF FREEZING RAIN POSSIBLY MIXED WITH SLEET IS POSSIBLE
ACROSS CULLMAN COUNTY THROUGH 10 AM. THIS COULD RESULT IN ICY SPOTS
ON MAINLY ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES. LATER
THIS MORNING AND INTO THIS AFTERNOON...TEMPERATURES WILL WARM ENOUGH
TO TRANSITION ANY ICE TO ALL RAIN.

DJN
Local storm report, Feb 16, 8:33 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
833 AM CST MON FEB 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     FREEZING RAIN    3 W CHEROKEE            34.76N 88.02W
02/16/2015  U0.00 INCH       COLBERT            AL   EMERGENCY MNGR

            ICING REPORTED AT HWY 72 AND NATCHEZ TRACE PARKWAY
            OVERPASS.

&&

DJN
Local storm report, Feb 16, 8:36 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
836 AM CST MON FEB 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     FREEZING RAIN    2 NE LYNCHBURG          35.30N 86.33W
02/16/2015  U0.00 INCH       MOORE              TN   AMATEUR RADIO

            MOORE COUNTY TN AMATUER RADIO REPORTING THIN LAYER OF ICE
            COATING DECKS, VEHICLES AND SIDEWALKS. ROADS WET BUT SEEM
            TO BE PRE-TREATED.

&&

DJN
Local storm report, Feb 16, 8:38 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
838 AM CST MON FEB 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 AM     FREEZING RAIN    FLORENCE                34.80N 87.68W
02/16/2015  U0.00 INCH       LAUDERDALE         AL   EMERGENCY MNGR

            BRIDGES AND COUNTY ROADS AROUND FLORENCE ARE ICING UP DUE
            TO FREEZING RAIN/SLEET.

&&

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 ice storm. Local standard time, as filed.

Winter Weather, Colbert

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Colbert forecast zone
Reported by
ASOS
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

One to two tenths of an inch of ice accumulation occurred due to freezing rain. Trees and power lines experienced accumulation and hazardous roadways were reported.

Ice Storm, Lauderdale

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Lauderdale forecast zone
Reported by
ASOS
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

One quarter to three quarters of an inch of ice accumulation occurred due to freezing rain. The heaviest accumulations of ice were over far northwest portions of Lauderdale County. Trees and power lines experienced heavy accumulation and a few power outages were reported.

Winter Weather, Franklin

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

One to two tenths of an inch of ice accumulation occurred due to freezing rain. Trees and power lines experienced accumulation and hazardous roadways were reported.

Winter Weather, Limestone

When
February 16, 9:00 AM CST to 6:00 PM CST
Where
Limestone forecast zone
Reported by
ASOS
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

One to two tenths of an inch of ice accumulation occurred due to freezing rain. Trees and power lines experienced accumulation and hazardous roadways were reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 556008, 556009, 556010, 556011.